Kansas, 2016Flood in Kansas, May 28, 2016
May 28, 2016 · NWS GLD · 1 event in 1 county or zone
Prolonged heavy rainfall from repeated thunderstorm activity from last afternoon and evening over the same location north of Horace caused flooding to continue into the morning of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged heavy rainfall from repeated thunderstorm activity from last afternoon and evening over the same location north of Horace caused flooding to continue into the morning of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 10:22 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, May 27, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1122 PM MDT FRI MAY 27 2016
.UPDATE...
Issued at 530 PM MDT Fri May 27 2016
Updated the rainfall chances for this afternoon through mid
morning Saturday based on latest data. Water vapor indicates a
small area of subsidence over the northeast quadrant of the Tri-
State area preventing any storms from developing. The storm
activity so far has been confined to the CO/KS border where
isentropic lift has been developing storms, and over the southern
part of the area along the frontal boundary. Anticipate the storm
activity along the KS/CO border to shift east with the isentropic
lift and weaken as the lift weakens. The storms to the south will
gradually shift to the east with the short wave trough rotating
around the base of the closed low. Am anticipating the storm
activity in this part of the Tri-State area to remain along the
frontal boundary, which will straddle the southeast border of the
area this evening.
Over the northeast quadrant of the Tri-State area, some scattered
storm coverage is expected to develop during the evening as
isentropic lift shifts eastward. However, as mentioned previously,
the lift will diminish as it moves eastward causing storm coverage
to dwindle. Storms should be east of the area around 7 AM CDT.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri May 27 2016
Upper low will continue it's slow trek eastward through the
afternoon and into Saturday with PoPs remaining elevated through the
afternoon. There will be enough instability to spark off
thunderstorms through the afternoon. Severe storms across much of
the CWA will be limited for the most part to hail and wind. The
exception will be the far eastern portions of the CWA where a Theta-
E boundary is draped from north to south just east of the upper low.
In this area we could see stronger forcing which could lead to large
hail, damaging winds, and possibly an isolated tornado. Thunderstorm
activity will slowly move to the east overnight with very weak
shortwave high pressure building in briefly on Saturday. Drier air
will encompass the region on Saturday with PoPs increasing once more
as we head into the overnight hours into Sunday.
.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri May 27 2016
Weak upper ridge will gradually flatten on Sunday as flow becomes
nearly zonal across the CWA. A large longwave trough will move
slowly southward out of Canada as we head over the Monday through
Tuesday time frame. Slight chance to chance PoPs will remain
possible thanks to favorable instability in the region. CAPE values
during the afternoon Sunday through Tuesday will be in the 2000 J/Kg
to 3200 J/Kg range with only modest bulk shear values. Wave of low
pressure will rotate very slowly around the longwave trough through
Thursday with weather remaining largely unsettled through much of
next week. A ridge will build into the western U.S. as we head into
Friday. This ridge will gradually work its way into the region and
dry things out as we head into the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1120 PM MDT Fri May 27 2016
VFR conditions forecast for the TAFs. Light west to northwest
winds will continue through the TAF. Clouds will clear from west
to east through the TAF period as well.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...TL
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, May 27, 7:19 PM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT FRI MAY 27 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290230-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
819 PM MDT FRI MAY 27 2016 /919 PM CDT FRI MAY 27 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JTL
In the hours before
Special weather statement, May 27, 6:10 PM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT FRI MAY 27 2016
KSZ027-028-280145-
WALLACE KS-LOGAN KS-
710 PM MDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 745 PM MDT/845 PM CDT/...
AT 710 PM MDT/810 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF WALLACE...OR 17 MILES EAST OF SHARON
SPRINGS...MOVING SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALLACE.
LAT...LON 3902 10164 3910 10140 3894 10116 3880 10155
TIME...MOT...LOC 0110Z 323DEG 12KT 3896 10144
DR
Special weather statement, May 27, 6:12 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM CDT FRI MAY 27 2016
KSZ014-280145-
THOMAS KS-
812 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL THOMAS COUNTY UNTIL
845 PM CDT...
AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF LEVANT...MOVING SOUTH AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEVANT.
LAT...LON 3950 10124 3948 10110 3938 10107 3937 10123
TIME...MOT...LOC 0112Z 353DEG 7KT 3946 10118
DR
Local storm report, May 27, 7:52 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FUNNEL CLOUD 7 WSW IDALIA 39.67N 102.42W
05/27/2016 YUMA CO PUBLIC
0254 PM TORNADO 3 NE HORACE 38.50N 101.75W
05/27/2016 GREELEY KS NWS EMPLOYEE
LANDSPOUT
0314 PM TORNADO 4 NNW HORACE 38.53N 101.81W
05/27/2016 GREELEY KS PUBLIC
LANDSPOUT REPORTED
0315 PM TORNADO 2 NNW SELKIRK 38.50N 101.55W
05/27/2016 WICHITA KS LAW ENFORCEMENT
0318 PM HAIL 5 NW HAIGLER 40.06N 102.02W
05/27/2016 E0.75 INCH DUNDY NE LAW ENFORCEMENT
PEA TO PENNY SIZE HAIL REPORTED BY DUNDY COUNTY SHERIFF
0331 PM TORNADO 6 WNW SELKIRK 38.52N 101.64W
05/27/2016 GREELEY KS PUBLIC
LANDSPOUT. RELAYED VIA SOCIAL MEDIA
0505 PM HAIL 12 NNW RULETON 39.50N 101.97W
05/27/2016 E0.75 INCH SHERMAN KS PUBLIC
0530 PM HAIL 3 N BENKELMAN 40.10N 101.54W
05/27/2016 E0.25 INCH DUNDY NE TRAINED SPOTTER
PEA SIZE HAIL FELL FOR HALF AN HOUR. SMALL DRIFTS ABOUT
FOUR INCHES DEEP OR SO ALONG OUTSIDE OF THE HOUSE.
&&
HILLFlood, Greeley
- When
- May 28, 12:00 AM MST to 10:00 AM MST
- Where
- Greeley County, 1.89 mi NNW of Horace to 1.94 mi NNW of Horace
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.506, -101.791
Two videos were submitted through social media of flood waters over the road 2 N of Horace on CR Horace and roughly 1 NE of Horace on CR O where the same branch of White Woman Creek crossed under both roads. The videos on the morning of the 28th show flood waters were atleast a couple feet deep across the road at some point during the night.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633946.